MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy (bone flap), a dissection path and biopsy resection location in the brain were performed in a different location than anticipated and intended with the brainlab navigation involved, despite according to the surgeon (treating clinician): the purpose of this planned surgery was to retrieve biopsy samples, not to treat the disease.The deviation of the initial craniotomy and dissection path in the brain done with the aid of navigation was detected by the surgeon during the surgery by not seeing the tumor as expected, and was addressed at the very same surgery with a new ct scan registered to navigation, with craniotomy expansion and a new path to the lesion in the brain using navigation.The final outcome of this surgery was successful as intended, with biopsy samples retrieved from the desired (tumor) location.There was no harm or negative effect to the patient due to the craniotomy expansion or the deviating initial brain dissection path and biopsy resection location, also not due to surgery/anesthesia prolong of ca.3hrs.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.H6: according to the results of the brain lab investigation and the information provided by the hospital, it can be concluded that the root cause for the craniotomy (bone flap) and the initial dissection/resection path in the brain performed with the aid of navigation deviating by ca.10 mm posteriorly from the intended path and location, is: an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.Navigation data provided for this surgery show that the points were not distributed on the required distinctive surfaces, nor evenly across patient surfaces, i.E.Forehead, back of head, sides of head, and region of interest.The registration points were acquired close to each other in a line around the eyes.Points were also acquired in areas of apparent skin shift visible in the scan, such as at the temples, and areas prone to skin shift such as the cheeks.This caused the navigation software to not find an accurate as desired match for this specific procedure in between the preoperative image dataset and the actual patient anatomy in the region of interest.Despite an inaccuracy of the used registration to navigation was detected by the user with the required thorough verification of the registration accuracy (i.E.During the verification step), the resulting deviation in the region of interest between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was apparently not adequately recognized by the user, and also not with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brain lab device (navigation).Corresponding brain lab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brain lab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A planned open craniotomy surgery for a brain tumor biopsy, with the target located in the left frontal lobe ca.16mm deep with a size of ca.12mm, has been performed with the aid of the brainlab cranial navigation system version 4.0.Pre-operative mri scans were acquired ca.3 and a half weeks before the surgery to use with navigation.During the procedure the surgeon: positioned the patient in a supine orientation with the head turned to the right in a non-brainlab head holder, and attached the reference array for navigation to the head holder.Used the softouch for surface matching to acquire skin points on the patient's head to register the current patient anatomy to the scan displayed by the navigation.Verified the registration to navigation as prompted, and detected that the navigation accuracy achieved was insufficient for the intended procedure, and performed further registration attempts.Chose to use a registration to navigation that the user at verification assessed with a less than optimal accuracy, but good enough for this procedure, to proceed.Draped the patient and exchanged the navigation reference array to a sterile one.Planned the location of the incision and craniotomy (bone flap) with the navigation, and marked the entry point with a pen.Created the bone flap of ca.22mm and opened the dura.Dissected the path and took brain tissue samples at the location guided to by the navigation, but was not seeing the tumor tissue as was expected.Decided to acquire a ct scan, for this re-placed the bone flap and sent the patient to the ct scanner.Fused the existing mri scans to the ct for instrument position display on the mri, performed a new navigation registration of the patient to the ct scan, verified and accepted the new registration to proceed with navigation.Used the existing bone flap expanding it, created a new dissection path in the brain and took the biopsy samples at the intended location guided with navigation.Completed the surgery successful as intended and closed the patient.According to the surgeon (treating clinician): the purpose of this planned surgery was to retrieve biopsy samples, not to treat the disease.The deviation of the initial craniotomy and dissection path in the brain done with the aid of navigation was detected by the surgeon during the surgery by not seeing the tumor as expected, and was addressed at the very same surgery with a new ct scan registered to navigation, with craniotomy expansion and a new path to the lesion in the brain using navigation.The final outcome of this surgery was successful as intended, with biopsy samples retrieved from the desired (tumor) location.There was no harm or negative effect to the patient due to the craniotomy expansion or the deviating initial brain dissection path and biopsy resection location, also not due to surgery/anesthesia prolong of ca.3hrs.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.

Brand Name
CRANIAL NAVIGATION SYSTEM 4.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19379754
Report Number8043933-2024-00031
Device Sequence Number12693926
Product Code HAW
UDI-Device Identifier04056481141356
UDI-Public04056481141356
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01B
Device Catalogue Number26650B
Device Lot NumberSW V. 4.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2024
Initial Report FDA Received Date05/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown